On the connection between harmonic maps and the self-dual Yang-Mills and the sine-Gordon equations. (English) Zbl 0747.58025

This paper develops previous work by the same author [J. Differ. Geom. 30, No. 1, 1-50 (1989; Zbl 0677.58020)]. Its aim is to demonstrate some algebraic connections between the Yang-Mills equations, the sine-Gordon equation and harmonic maps from \(E^ 2\) (or \(S^ 2\)) and \(E^{1,1}\) into a Lie group \(G\). More precisely, the harmonic map equations are shown to be equivalent to the reduced self-dual Yang-Mills equations on \(E^{2,2}\) with structure group \(G\).
For such a reduction to be possible, the unusual signature \(++--\) is required in 4-dimensional space (the standard \(+---\) or \(-+++\) not being compatible with the reality conditions required by a compact gauge group).
Reviewer: A.Ratto (Brest)


58E20 Harmonic maps, etc.
35Q53 KdV equations (Korteweg-de Vries equations)
81T13 Yang-Mills and other gauge theories in quantum field theory
43A99 Abstract harmonic analysis


Zbl 0677.58020
Full Text: DOI


[1] Calabi, E., Minimal immersions of surfaces in Euclidean spheres, J. Diff. Geom., 1, 111-125 (1967) · Zbl 0171.20504
[2] Chern, S. S., On the minimal immersions of the two-sphere in a space of constant curvature, (Problems in Analysis (1970), Princeton University Press: Princeton University Press Princeton, NJ), 27-49 · Zbl 0217.47601
[3] Din, A. M.; Zakrzewski, W. J., General classical solutions in the \(CP^{n−}\) model, Nucl. Phys. B, 174, 397-406 (1980)
[4] Glaser, V.; Stora, R., Regular solutions of the \(CP^n\) model and further generalizations, preprint, CERN (1980)
[5] Eells, J.; Wood, J. C., Harmonic maps from surfaces to complex projective spaces, Adv. Math., 49, 217-263 (1983) · Zbl 0528.58007
[6] Dolan, L., Kac-Moody algebra is hidden symmetry of chiral models, Phys. Rev. Lett., 49, 1371-1374 (1981)
[7] Zakharov, V. E.; Mikhailov, A. V., Relativistically invariant two-dimensional models of field theory which are integrable by means of the inverse scattering problem method, Sov. Phys. JETP, 47, 1017-1027 (1978)
[8] Zakharov, V. E.; Shabat, A. B., Integration of nonlinear equations of mathematical physics by the method of inverse scattering II, Func. Anal. Appl., 13, 13-22 (1978)
[9] Uhlenbeck, K., Harmonic maps into Lie groups, J. Diff. Geom., 30, 1-50 (1989) · Zbl 0677.58020
[10] Atiyah, M.; Hitchin, N., The Geometry and Dynamics of Magnetic Monopoles (1988), Princeton University Press: Princeton University Press Princeton, NJ · Zbl 0671.53001
[11] Braam, P., Magnetic monopoles and Kleinian groups, Ph.D. thesis (1988), Oxford
[12] Hitchin, N., The self-duality equations on a Riemann surface, (Proc. London Math. Soc., 55 (1987)), 59-126 · Zbl 0634.53045
[13] Piette, B.; Zait, R.; Zakrzewski, W., Solutions of the \(U(N)\) a models with Wess-Zumino-Witten term, Z. Phys. C, 39, 359 (1988)
[14] Valli, G., On the energy spectrum of harmonic 2-spheres in unitary groups, Topology, 27, 129-136 (1988) · Zbl 0744.53027
[15] Pohlmeyer, K., Integrable Hamiltonian systems and interactions through quadratic constraints, Commun. Math. Phys., 46, 207-221 (1976) · Zbl 0996.37504
[16] Piette, B.; Stokoe, I.; Zakrzewski, W., On stability of solutions of the \(U (N)\) chiral model in two dimensions, Z. Phys. C, 34, 449 (1988)
[17] Zakrzewski, W., Classical solutions of two-dimensional Grassmannian models, J. Geom. Phys., 1, 39-63 (1984) · Zbl 0595.58010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.